Hail, Emmet
- When
- October 25, 6:00 PM CST
- Where
- Emmet County, 0.5 mi E of Ringsted
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -94.510
Trained spotter reported nickel to quarter sized hail in Ringsted. Delayed report.
A stationary boundary set up across the southwest third of the state through the day of the 25th as surface low pressure developed in eastern Nebraska. Storms were able to initiate ahead of the boundary and primarily provided brief periods of heavy rainfall and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stationary boundary set up across the southwest third of the state through the day of the 25th as surface low pressure developed in eastern Nebraska. Storms were able to initiate ahead of the boundary and primarily provided brief periods of heavy rainfall and gusty winds. However, the only severe report that came out of the storms was a single 1 hail report and a few other sub-severe hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 25, 5:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 642 PM CDT Tue Oct 25 2016 .SHORT TERM.../This evening through Wednesday/ Issued at 343 PM CDT Tue Oct 25 2016 Surface boundary has remained south of Iowa this afternoon with strong southeast flow across the state. Main push of moisture has been near 850mb where a few isolated showers have occurred in far south central Iowa. Otherwise, band of frontogenetically forced showers in far northeast Iowa has remained to the north of the forecast area this afternoon with most locations staying dry. Overall, progression of this system has slowed and overall evolution of precipitation into tonight has been backed up about 3-5 hours across the forecast area. Of concern this evening, first area would be the far southeast into east central portions where theta-e advection may produce a few isolated showers this evening. This should move east out of the CWA by mid to late evening. Second concern is the rapidly increasing mid level forcing in northern Iowa with approaching shortwave. Anticipate showers and storms to develop by mid to late evening in northwest Iowa back into eastern Nebraska. This area of precipitation will move east through the night into central Iowa as system progresses through the state. Instability may be sufficient for a few strong storms later this evening in the west where some small hail may be produced. The other threat for this system will be some heavier rainfall which will be possible across northern Iowa during the night. However, recent dryness should limit overall flooding potential. Temperatures will remain relatively warm overnight with cloudy skies and southerly flow for a good portion of the night. .LONG TERM.../Wednesday night through Tuesday/ Issued at 343 PM CDT Tue Oct 25 2016 The main forecast concern over the extended was focused on temperatures and winds Thursday night into Saturday as the majority of the period looks to remain dry. Leaned closer to the warmer ECMWF late in the week into the weekend. Wednesday into Thursday...precipitation looks to be ending during the morning hours Wednesday and even a bit quicker than previously expected. Have dry conditions by 18z Wednesday with pops lingering east of Interstate 35. Behind the trough, weak CAA develops tomorrow afternoon resulting in a chilly time frame. Nudged up wind speeds as the surface pressure gradient remains fairly tight through 00z Thursday. Wednesday night will be the coldest night of the extended as the surface high moves in over the state towards Thursday morning. Some lingering cloud cover looks to get trapped under the inversion across the central to northern portions of the forecast area which should hold temperatures from dropping off too drastically. However, with the light winds and strong subsidence over the state, and if cloud deck does clear out, the current minimum temperature forecast is likely at least 10 degrees too warm. Lowered the minimum temperatures a 2-3 degrees across the CWA Thursday morning. Thursday night through Saturday...WAA develops overnight Thursday night into Friday morning and likely to see a non-diurnal temperature trend during the overnight hours. Raised minimum temperatures a few degrees as temperatures look to warm overnight. WAA continues to increase throughout the day Friday with the strong mixing developing during the afternoon. Deep mixing to around 900mb (and possibly higher) with winds atop the mixed layer ranging from 35 to 45 knots by 21z Friday. Raised wind speeds and gusts Friday afternoon and with the strong mixing, raised maximum temperatures across central Iowa roughly 3-4 degrees. Both the ECMWF and GFS have warmed to the upper 70s to around 80. Also with the strong mixing, the current dew points forecast is likely slightly too high and might need to be addressed in a future forecast package. That being said, with the dry air mass, strong winds, and much of the vegetation becoming dormant, fire weather concerns certainly exists. By Saturday, the next frontal boundary looks to be delayed slightly, at least across southern Iowa until the evening. Thus, raised maximum temperatures slightly across the southern half of the state. The precipitation chances remain over far northern Iowa into Minnesota Saturday night. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 642 PM CDT Tue Oct 25 2016 Thunderstorms are breaking out along an instability axis lifting through eastern TAF locations through 02-03Z. The main precip will come later as a surface low lifts across the state. Cigs will drop to MVFR in thunderstorms then a brief period of IFR before improving Wednesday late morning into the afternoon. Vsbys will at times go MVFR but local IFR conditions in heavier rain and/or fog is possible as well. Strong southerly surface winds will become NW as the low passes and pulls a cold front through the TAF sites. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT TUE OCT 25 2016 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-261100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 356 PM CDT TUE OCT 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STRONG STORMS ARE POSSIBLE LATER THIS EVENING WITH MARGINALLY SEVERE HAIL. LOCALIZED HEAVY RAIN ALSO REMAINS POSSIBLE IN NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-261100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 356 PM CDT TUE OCT 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED LATER TONIGHT. HOWEVER, SOME LOCALIZED HEAVY RAIN REMAINS POSSIBLE ACROSS NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Trained spotter reported nickel to quarter sized hail in Ringsted. Delayed report.
Trained spotter measured penny to dime sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 660373, 660374.